Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 10, 2020, 3:16 PM EDT for Branch County, Hillsdale County, Michigan; Defiance County, Williams County, Ohio; DeKalb County, Steuben County, Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 3:16 PM EDT (19:16 UTC)
- Expired
- Jun 10, 2020, 4:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties DeKalb County, IN, Steuben County, IN, Branch County, MI, Hillsdale County, MI, Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:20 PM EDT | TSTM WND DMG | 2 W Bridgewater Center, OH | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Jun 10, 3:20 PM EDT | TSTM WND DMG | Hillsdale, MI | NUMEROUS TREES AND POWER LINES DOWN ACROSS HILLSDALE COUNTY. |
| Jun 10, 3:54 PM EDT | TSTM WND DMG | 2 W Bridgewater Center, OH | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 2 W BRIDGEWATER CENTER. REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 11:54 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
358
WUUS53 KIWX 101916
SVRIWX
INC033-151-MIC023-059-OHC039-171-102000-
/O.NEW.KIWX.SV.W.0046.200610T1916Z-200610T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
316 PM EDT Wed Jun 10 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Steuben County in northeastern Indiana...
Northeastern De Kalb County in northeastern Indiana...
Eastern Branch County in southwestern Michigan...
Hillsdale County in southeastern Michigan...
Northwestern Defiance County in northwestern Ohio...
Western Williams County in northwestern Ohio...
* Until 400 PM EDT.
* At 315 PM EDT, severe thunderstorms were located along a line
extending from near Reading to near Butler, moving northeast at 65
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Quincy and Reading around 320 PM EDT.
Hillsdale, Jonesville and Litchfield around 325 PM EDT.
Montpelier around 330 PM EDT.
Pioneer around 335 PM EDT.
Other locations impacted by these severe thunderstorms include York,
Alvarado, North Adams, Lake Wilson, Ransom, Pleasant Lake, Ray,
Hamilton Lake, Moscow and Lake Seneca.
This includes the following highways...
Interstate 69 in Indiana between mile markers 331 and 336, and
between mile markers 352 and 357.
Interstate 69 in Michigan between mile markers 1 and 2.
Interstate 80 in Indiana between mile markers 144 and 156.
Interstate 80 in Ohio between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a turdy structure and stay away
from windows!
&&
LAT...LON 4191 8436 4137 8473 4134 8508 4207 8494
4207 8437
TIME...MOT...LOC 1915Z 223DEG 56KT 4186 8483 4144 8482
HAIL...1.00IN
WIND...80MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:23 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 10, 1:23 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 123 PM EDT Wed Jun 10 2020 .SYNOPSIS... Issued at 328 AM EDT Wed Jun 10 2020 Severe thunderstorms capable of damaging wind gusts are expected today, roughly from noon to 8 PM eastern time. Damaging wind gusts may be most widespread toward Interstate 69 and eastward into Ohio. The extended forecast remains largely dry at this time. && .UPDATE... Issued at 1135 AM EDT Wed Jun 10 2020 Continued strong confidence in multiple severe weather events, especially eastern half of CWA this afternoon. Area of concern developing on leading edge of dryline advancing eastward into southwest Indiana/KEVV vicinity. Hi-res satellite data showing rapid transition to convective streets and sheared towering cumulus field. As this embedded mesoscale vorticity lifts north- northeast. Effective shear, with speed shear largely attributing, to 50-55 knots over northern Indiana coincident with moderate to strong unstable airmass. Pockets of heating with surface temperatures into middle 80s and dewpoints in middle 70s with 3000-3500 J/kg SBCAPE early this afternoon will continue to provide upscale growth of linear segments, potential LEWP with an embedded tornado, though by far the greatest risk is for widespread damaging wind gusts, significant tree and possible structural damage in isolated areas. && .SHORT TERM...(This Afternoon through Thursday) Issued at 328 AM EDT Wed Jun 10 2020 Severe thunderstorms capable of damaging wind gusts are expected this afternoon and evening. The meteorology is described in the below paragraphs. The basics are: discrete thunderstorms can develop in the early afternoon and are expected to then form into a squall line near and east of Interstate 69, tracking through northwest Ohio. The initial starting point of the thunderstorms offers medium confidence, but is perhaps near Indiana route 15. High confidence in damaging wind gusts as the primary hazard. The threat ends near/after 8 PM EDT. && .LONG TERM...(Thursday Night through Tuesday) Issued at 328 AM EDT Wed Jun 10 2020 An upper-level trough digs in later Friday into Saturday with a secondary cold front at 850 mb. The GFS has been adamant about rain chances with this feature and it now seems the ECMWF is jumping on board. However, timing varies. Thereafter, guidance attempts to develop a cut-off low over the Northeast US (00z GFS) to the eastern Great Lakes (00z ECMWF) as a towering ridge centered over Texas overtakes the aformentioned upper-level trough. For now, will focus on getting through today's severe thereat and carry on in the extended with limited/nil rain chances. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 122 PM EDT Wed Jun 10 2020 A 40 kt low level jet pushes towards the region ahead of a strong cold front. Gusty synoptic winds are expected today between 25 and 30 kts out of the southwest before dying off after midnight tonight. Thunderstorms will have the potential to create damaging winds as well as the possibility of large hail and isolated tornadoes. Heavy rain from thunderstorms will have the potential to reduce CIGs/VISBY into IFR to LIFR threshold, but quick storm motions should make those conditions brief. Storms should be out of the area during the evening/early overnight. Then, a brief period of MVFR CIGs are possible around 3z-5z as a secondary CAA area moves through. Winds will continue to die down and clouds will clear Thursday as the remnants of Cristobal move away from the area. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Thursday morning for INZ003. MI...Beach Hazards Statement through Thursday morning for MIZ077. OH...NONE. LM...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046. && UPDATE...Murphy SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 10, 3:58 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 358 AM EDT Wed Jun 10 2020 INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-110800- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 358 AM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms capable of producing damaging wind gusts are expected today. Please ensure you have a reliable method to receive weather watches and warnings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ003-MIZ077-110800- La Porte-Berrien- 358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Additionally, thunderstorms today could produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous beach conditions are expected again on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ004-012>015-020-022-110800- St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN- 358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Thunderstorms today could produce locally damaging wind gusts. However, the severe thunderstorm risk is greatest toward eastern Indiana, northwest Ohio and southeast Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-110800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 358 AM EDT Wed Jun 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisory.
In the hours before
Local storm report, Jun 10, 3:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 1 NNE BLUE LAKE 41.25N 85.35W
06/10/2020 WHITLEY IN EMERGENCY MNGR
2 LARGE TREES DOWN.
&&Local storm report, Jun 10, 3:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 3 ENE WALLEN 41.18N 85.10W
06/10/2020 E60 MPH ALLEN IN TRAINED SPOTTER
AT INTERSTATE 69 AND STATE ROUTE 1.
&&
LWFLocal storm report, Jun 10, 3:03 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 1 NNE PEABODY 41.10N 85.48W
06/10/2020 M58 MPH WHITLEY IN TRAINED SPOTTER
&&
LWFLocal storm report, Jun 10, 3:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 2 NNW FORT WAYNE 41.10N 85.15W
06/10/2020 M1.00 INCH ALLEN IN PUBLIC
&&
CRLocal storm report, Jun 10, 3:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG PLATO 41.64N 85.33W
06/10/2020 LAGRANGE IN PUBLIC
ESTIMATED 12 INCH DIAMETER TREES DOWN.
&&
CRLocal storm report, Jun 10, 3:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG LA FONTAINE 40.67N 85.72W
06/10/2020 WABASH IN PUBLIC
TREES DOWN.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:46 AM EDT | Beach Hazards Statement | IWX | 31 hr | |
| Jun 10, 12:29 PM EDT | Special Weather Statement | IWX | Saint Joseph | 31 min |
| Jun 10, 12:40 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 35 min |
| Jun 10, 12:56 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Cass, Saint Joseph | 49 min |
| Jun 10, 1:08 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 52 min |
| Jun 10, 1:10 PM EDT | Special Weather Statement | IWX | Hillsdale | 35 min |
| Jun 10, 1:41 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 49 min |
| Jun 10, 2:29 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 16 min |
| Jun 10, 2:40 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 50 min |
| Jun 10, 3:07 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 38 min |
| Jun 10, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 24 min |
| Jun 10, 3:58 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Paulding, Williams | 32 min |
| Jun 10, 4:32 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 43 min |
| Jun 10, 4:52 PM EDT | Special Weather Statement | IWX | Allen, Putnam | 23 min |
| Jun 10, 5:01 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 30 min |
| Jun 10, 5:18 PM EDT | Special Weather Statement | IWX | Defiance | 27 min |
| Jun 10, 5:29 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 27 min |
| Jun 10, 5:59 PM EDT | Special Weather Statement | IWX | Fulton, Henry | 31 min |
| Jun 10, 12:25 PM EDT | Special Weather Statement | IWX | Fulton | 35 min |
| Jun 10, 12:33 PM EDT | Special Weather Statement | IWX | Elkhart | 27 min |
| Jun 10, 12:40 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall, Saint Joseph | 35 min |
| Jun 10, 12:43 PM EDT | Special Weather Statement | IWX | Miami | 32 min |
| Jun 10, 12:49 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Wabash | 26 min |
| Jun 10, 1:14 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Noble, Wabash | 46 min |
| Jun 10, 1:16 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Wabash | 29 min |
| Jun 10, 1:47 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash, Whitley | 28 min |
| Jun 10, 2:13 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Grant, Huntington, Miami, Noble and 3 more | 32 min |
| Jun 10, 2:55 PM EDT | Special Weather Statement | IWX | Blackford, Wells | 35 min |
| Jun 10, 3:09 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Wells | 36 min |
| Jun 10, 3:46 PM EDT | Special Weather Statement | IWX | Allen | 29 min |
| Jun 10, 4:09 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Jay, Wells | 39 min |
| Jun 10, 4:50 PM EDT | Special Weather Statement | IWX | Allen | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.